Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Experiencing heavy period and cramps, have polycystic ovaries, led to bad skin and facial hair. Other medications?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 979 Questions

I have been on XXXXXXX since i was 16 due to extremely heavy periods, terrible cramps and irregular periods. I did fine on XXXXXXX didn't really notice any side effects other than positive ones (better skin, less greasy hair, more tolerable periods) and so stayed on XXXXXXX until recently (i am now 21). In september this year i decided to take a break from birth controls altogether since i'd heard it is unhealthy to be on artificial hormones for so long. I suddenly felt increased energy, like i could function perfectly on 2 hours of less sleep per night which was great, and I lost my appetite and lost a bit of weight, which i welcomed heartily. However i started having my period 3 times within a month, i got terrible skin and a lot of facial hair all of a sudden. I went to see to see a gyno and he examined me and told my i have polycystic ovaries and that i should go back on birth control to regulate my hormones since i'd probably never have normal periods and my facial hair/skin problems would probably just get worse. he put me on yaz this time instead of XXXXXXX since he said it's virtually the same but yaz is healthier due to the lower dosage of estrogen. i have been on yaz for almost 2 weeks now and i have already noticed a HUGE increase in appetite and bloating in my abdomen. i'm still eating healthy but now i have enormous cravings to snack all the time, i am still exercising almost every day but i cant help but feel i am already gaining weight and i'm terrified this will continue. Also i noticed an immediate loss of energy, which upset me. I know it might be a bit too early to tell but i really want to find some birth control method where i wont have extremely heavy or irregular periods or facial hair, but where i also wont suffer from weight gain or loss of energy. i'm wondering if i should switch back to XXXXXXX and if so, when i can do so (do i have to wait to finish my pack of yaz?) also, are there any other contraceptive methods that could help me regulate my periods (make them lighter and less painful too) without giving me unwelcomed side effects such as weight gain, loss of energy or increased acne/facial hair?
thank you
Posted Sun, 29 Apr 2012 in Women's Health
Answered by Dr. Minoo Bhagia 1 hour later

Thanks for the query

Both drugs which you have mentioned contain Drosperinone along with Ethinyl estradiol.
Sine you have taken them for longer period, you are having withdrawal symptoms.
The drug is second line of treatment for polycystic ovaries. One should try Cyproterone acetate before switching over to Drosperinone. You have taken it at much younger age for the contraception.

I would suggest you to take Metformin along with Ginette 35, XXXXXXX 35 or Krimson 35.
These contain Cyproterone acetate and Ethinylestradiol which will help to control your hirsuitism and other problems also. Metformin is given for polycystic ovaries. These drugs should be taken under your doctor's guidance as these are prescription medicines.

Get some of your blood investigations done like serum testosterone (free and total) , insulin resistance, prolactin, FSH, LH levels and thyroid function tests.

Lifestyle modification and diet control plays a very important role in the treatment of PCOS.
Lot of activity like running, jogging, going to gym is required.
Cut off your salt and sugar intake.
Take more of fish oils or flaxseed oils.
Do not eat red meat or it is better to avoid non veg food.
Do yoga and meditation.

I hope, I have answered your query to your satisfaction. Accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Follow-up: Experiencing heavy period and cramps, have polycystic ovaries, led to bad skin and facial hair. Other medications? 1 hour later
Dear Dr. Bhagia,

I am not satisfied at all with the answer. I do not understand what you are talking about, I have never heard of drugs such as metformin or cyproterone. i do not know what LH levels are or why i have to get tested or all the things you mention. I am not a medical student so am not familiar with these terms.

I was hoping your answer would clarify my concerns but instead you have made me a lot more confused.

Why should i switch to such an extremely high dosage birth control such as diane? i want to take as little hormones as possible whilst still receiving the added benefits of birth control such as clear skin, less unwanted hair, more tolerable periods and of course, not getting pregnant. I want to know if it is normal to gain weight or get more tired from yaz, whether or not i should switch back to XXXXXXX because it worked well for me before and if so when i can switch back.

i am a vegetarian who eats very healthy food and maintain an active lifestyle. overall i am very healthy.

i am very disappointed with your answer, i wish you'd clarify a lot more things before listing out all these drugs that i do not understand. You did not even explain why the the medication you suggested were better than yaz or XXXXXXX i want to take as little medication as possible.

Answered by Dr. Minoo Bhagia 16 hours later

Welcome back.

Let me be elaborate as I can.

Basis on your discussion and the diagnosis by your treating doctors, you are having multiple cysts in the ovaries. There are few other reasons for cysts in the ovaries apart from polycystic ovaries.

PCOD (Polycystic Ovarian Disease) is one amongst and very common. There is no clear cut reason why this condition occurs. To confirm a person has a PCOD or not, we suggest the hormonal tests like LH and FSH ( Leutinizing Hormone and Follicle Stimulating Hormone) as I directed you in my earlier reply. Ok, if all the hormonal tests are normal, it is good.

The signs or symptoms such as abnormal hair growth on face, cysts in ovaries, weight gain suggests insulin resistance. It is said that PCOD affected individuals are at risk for Diabetes Mellitus in future.
XXXXXXX and Yaz both drugs contain same salts. So there is no great difference in their mode of action to cause you extra discomfort. If you feel good with XXXXXXX you can very well switch over to it now. There is no need to complete the previous pack.

Now a days, Metformin is first line treatment prescribed by Gynecologist in a person who is suspected to have PCOD. It helps in reducing the weight, better glucose control and reduces the androgenic affects (facial hair and rough texture) of PCOD. You can speak to your Gynecologist about this whether it is helpful in your case. Similarly Cyproterone acetate helps with cosmetic results.

I am extremely happy that you are cautious about your diet and lead active lifestyle. A 5% weight loss brings in some good benefits. You may target it.

Hope, this answers your query. Accept my answer in case you do not have further queries.


Any further query is most welcome.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor